Alert archive / Oregon / Red Flag Warnings in 2014
Red Flag Warning 19, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 23, 2014, 9:52 AM PDT for Harney County, Klamath County, Lake County, Oregon. It took effect at Jul 23, 2014, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 23, 2014, 9:52 AM PDT (16:52 UTC)
- In effect from
- Jul 23, 2014, 2:00 PM PDT
- Expired
- Jul 23, 2014, 8:03 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 213 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
509 WWUS86 KMFR 231652 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 952 AM PDT WED JUL 23 2014 ...STRONG WEST WINDS ON EXISTING FIRES TODAY... .A COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND UNUSUALLY STRONG WEST WINDS ARE EXPECTED BEHIND THE FRONT THIS AFTERNOON. ABUNDANT LIGHTNING AND LITTLE RAIN OCCURRED OVER THE REGION YESTERDAY WHICH PRODUCED NUMEROUS NEW FIRE STARTS. WHILE HUMIDITIES WILL NOT BE AS LOW AS USUAL TODAY...THE STRONG WINDS MAY CAUSE EXISTING FIRES TO SPREAD RAPIDLY. ORZ624-625-240600- /O.NEW.KMFR.FW.W.0019.140723T2100Z-140724T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 952 AM PDT WED JUL 23 2014 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES ON EXISTING FIRES FOR FIRE WEATHER ZONES 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. * AFFECTED AREA: FIRE WEATHER ZONES 624 AND 625...INCLUDING THE FREMONT WINEMA NATIONAL FOREST AND ADJACENT DESERTS TO THE EAST. * WIND...WEST 25 TO 35 MPH WITH GUSTS TO 40 MPH. * MINIMUM HUMIDITIES...20 TO 25 PERCENT. * TIMING: A COLD FRONT WILL MOVE THROUGH LATE THIS MORNING AND WINDS WILL BECOME WEST AND INCREASE THIS AFTERNOON. STRONG WINDS WILL CONTINUE INTO THE EVENING THEN DIMINISH. * IMPACTS...STRONG WINDS COULD CAUSE EXISTING FIRES TO SPREAD RAPIDLY. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ WRIGHT/SK VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
783 WWUS86 KMFR 240303 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 803 PM PDT WED JUL 23 2014 ORZ624-625-240415- /O.CAN.KMFR.FW.W.0019.000000T0000Z-140724T0600Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 803 PM PDT WED JUL 23 2014 ...RED FLAG WARNING IS CANCELLED FOR COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR FIRE WEATHER ZONES 624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. * AFFECTED AREA: FIRE WEATHER ZONES 624 AND 625 * CANCELLATION: DIMINISHING WIND SPEEDS AND RISING RELATIVE HUMIDITIES MEAN THAT THE RISK OF SIGNIFICANT FIRE SPREAD IN THE AREA HAS REDUCED BELOW WARNING LEVELS. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://GO.USA.GOV/ZYV5 $$ BTL VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 23, 8:48 AM PDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 23, 8:48 AM PDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEDFORD OR 848 AM PDT WED JUL 23 2014 .DISCUSSION...ALREADY MADE A QUICK UPDATE THIS MORNING TO RAISE POPS ASSOCIATED WITH A FRONTAL BAND MOVING THROUGH THE AREA RIGHT NOW AND AM PLANNING TO UPDATE THE REST OF TODAY SHORTLY. THERE IS A POTENT UPPER LOW OFF THE WASHINGTON COAST RIGHT NOW, AND AN ASSOCIATED COLD FRONT STRETCHES SOUTHWARD FROM THE LOW ALONG THE PACNW COAST. THE MAIN RAIN BAND CURRENTLY STRETCHES FROM AROUND ROSEBURG SOUTH THROUGH JOSEPHINE COUNTY AND IS MOVING EAST AT AROUND 20 MPH WHICH PUTS IT AT MEDFORD AROUND 930 AM. WHILE THE MODELS SHOW THIS FRONT FALLING APART PRIOR TO REACHING MEDFORD, RADAR DOESN'T SUGGEST THAT, SO WE SHOULD SEE SOME RAIN THIS MORNING. AFTER THE FRONT MOVES THROUGH, IT WILL BECOME SHOWERY. MOST OF THE INSTABILITY IS WELL NORTH OF US, BUT WE COULD SEE A LIGHTNING STRIKE HERE OR THERE ACROSS THE NORTHERN PARTS OF OUR FORECAST AREA. AT ANY RATE, IT WILL BE QUITE COOL AND DAMP FOR THIS TIME OF YEAR TODAY. I DO THINK THE FRONT (OR AT LEAST ITS PRECIPITATION) WILL FALL APART AS IT IS CROSSES OVER TO THE EAST SIDE, BUT IT WILL STILL PRODUCE GUSTY WEST WINDS TODAY EAST OF THE CASCADES. PRECIPITATION WILL BE MUCH SPOTTIER OVER THERE, BUT SHOWERS WILL BE POSSIBLE ESPECIALLY NORTH. -WRIGHT && .AVIATION...BASED ON THE 23/12Z TAFS...AREAS OF MVFR AND LOCAL IFR CEILINGS AND VISIBILITIES AT THE COAST WITH LIGHT TO MODERATE RAIN WILL PERSIST AT THE COAST UNTIL AROUND 18Z AS A COLD FRONT MOVES ACROSS. RAIN AND ISOLATED THUNDERSTORMS WILL SPREAD INLAND THIS MORNING WITH VFR CEILINGS TRANSITIONING TO AREAS OF MVFR CEILINGS...MAINLY WEST OF THE CASCADE CREST. AS THE COLD FRONT TRACKS INLAND SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER ACROSS THE WEST SIDE INTO THE EARLY AFTERNOON. THE AREA EAST OF THE CASCADES WILL REMAIN MAINLY DRY TODAY. BUT, THIS FRONT WILL ALSO PRODUCE MODERATE TO STRONG WESTERLY LOW LEVEL WINDS WITH THE STRONGEST GUSTS...TO 35 KT EAST OF THE CASCADES DURING THE AFTERNOON AND EARLY EVENING. CEILINGS WILL RISE AND THEN DISSIPATE WITH VFR CONDITIONS THIS EVENING, EXCEPT FOR COASTAL LOW CLOUDS THAT ARE EXPECTED TO FORM AROUND 06Z AND CONTINUE INTO THURSDAY MORNING. /DW && .PREV DISCUSSION... /ISSUED 329 AM PDT WED JUL 23 2014/ SHORT TERM...A LOW PRESSURE SYSTEM WILL BRING A FRONT INLAND TODAY WHILE A SHORTWAVE MOVES UP FROM THE SOUTH AHEAD OF THE FRONT AND MOVES ACROSS THE CWA THIS MORNING INTO EARLY THIS AFTERNOON. THIS PATTERN WILL BRING RAIN SHOWERS TODAY WITH ISOLATED THUNDERSTORMS EXPECTED. COOLER TEMPERATURES ARE ALSO EXPECTED TODAY. ADDITIONALLY, STRONG GUSTY WINDS WILL OCCUR WITH THIS FRONT FROM THE CASCADES EASTWARD. THE UPPER LOW WILL SHIFT INLAND TONIGHT...THEN NORTHEAST ON THURSDAY. SO EXPECT CONTINUED COOLER THAN NORMAL TEMPERATURES FOR INLAND AREAS ON THURSDAY. ALONG THE COAST, A THERMAL TROUGH DEVELOPS ON THURSDAY AND STRENGTHENS FRIDAY WHILE AN UPPER RIDGE BUILDS OVERHEAD FRIDAY. THIS WILL BRING GUSTY NORTH WINDS TO THE COAST AND MUCH WARMER TEMPERATURES ACROSS THE AREA FRIDAY. TODAY...AS THE FRONT MOVES INLAND EXPECT RAIN SHOWERS TO SPREAD INTO THE AREA. ADDITIONALLY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE AREA THIS MORNING INTO EARLY THIS AFTERNOON...THEN ISOLATED THUNDERSTORMS POSSIBLE FROM THE CASCADES EAST LATE IN THE AFTERNOON. INSTABILITY IS FORECAST AHEAD OF AND WITH THE FRONTAL PASSAGE AND THE FRONT COMBINED WITH A SHORTWAVE MOVING UP FROM THE SOUTH ARE EXPECTED TO HELP TRIGGER THUNDERSTORMS. ALSO AN UPPER LEVEL JET WILL PUSH INLAND TODAY PROVIDING UPPER LEVEL SUPPORT FOR CONVECTIVE ACTIVITY. LIFTED INDICES AND CAPE ARE RELATIVELY WEAK THOUGH SO EXPECT MAINLY ISOLATED STORMS. A FAVORED AREA FOR THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE FROM THE WESTERN FOOTHILLS OF THE CASCADES IN OREGON EXTENDING EAST OF THE CASCADE CREST. ALSO WITH THIS FRONT, SOUTHWEST TO WEST GUSTY WINDS ARE EXPECTED EAST OF THE CASCADES TODAY. MODELS AND GUIDANCE ARE IN GOOD AGREEMENT SHOWING GUSTS OF 30 TO 40 MPH POSSIBLE. BEHIND THE FRONT, EXPECT COOL CONDITIONS OVERNIGHT WITH TEMPERATURES LOWERING INTO THE MID 30S TO LOW 40S EAST OF THE CASCADES AND IN THE LOWER 50S FOR WEST SIDE VALLEYS. DURING THE DAY THURSDAY, TEMPERATURES WILL REMAIN BELOW NORMAL FOR INLAND AREAS BUT SKIES WILL BECOME MOSTLY SUNNY ACROSS THE AREA. A MILD CHETCO EFFECT MAY BE FELT AT BROOKINGS AS NORTH TO NORTHEAST WINDS DEVELOP DUE TO A THERMAL TROUGH BUILDING ALONG THE COAST. BY FRIDAY, EXPECT A RETURN TO NORMAL CONDITIONS WITH WARM TEMPERATURES AND DRY CONDITIONS AS AN UPPER LEVEL RIDGE BEGINS TO BUILD OVER THE REGION AND A THERMAL STRENGTHENS ALONG THE COAST. LONG TERM...THEN HOT CONDITIONS ARE EXPECTED ACROSS THE AREA THIS WEEKEND AS AN UPPER RIDGE STRENGTHENS OVER THE REGION. ALSO A THERMAL TROUGH WILL BRING GUSTY NORTH WINDS ALONG THE COAST. MODELS ARE INDICATING THAT AN UPPER LOW WILL DROP DOWN INTO THE GULF OF ALASKA OVER THE WEEKEND AND SOME WEAK SHORTWAVE ACTIVITY MAY MOVE INTO THE CWA WITH SOUTHWEST FLOW ALOFT ON SUNDAY. HAVE KEPT THE FORECAST DRY FOR NOW. HOWEVER, IF FUTURE RUNS CONTINUE TO SHOW SHORTWAVE ACTIVITY, MAY NEED TO ADD A SLIGHT CHANCE FOR THUNDERSTORMS INTO THE FORECAST FOR SUNDAY. THEN EARLY NEXT WEEK, MODELS BEGIN TO SHOW SOME MONSOON MOISTURE MOVING INTO THE AREA BY TUESDAY WITH A SLIGHT CHANCE FOR THUNDERSTORMS EXPECTED OVER INLAND AREAS, MAINLY FROM THE CASCADES WEST IN OREGON AND ACROSS NORTHERN CALIFORNIA. MARINE...UPDATED 230 AM PDT 23 JULY 2014...CONFIDENCE IS HIGH IN THE FORECAST FOR TODAY WITH THE PASSAGE OF A WET COLD FRONT, AND ALSO HIGH IN A CHANGE IN THE SURFACE PRESSURE PATTERN TO FOLLOW. A THERMAL TROUGH WILL RAPIDLY DEVELOP ON THURSDAY THEN LIKELY LINGER THROUGH THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL LIKELY RESULT IN MODERATE TO STRONG NORTH WINDS AND STEEP WIND DRIVEN SEAS WITH THE STRONGEST WINDS DURING THE AFTERNOON AND EVENING HOURS IN THE OUTER WATERS SOUTH OF CAPE BLANCO. THE MAIN UNCERTAINTY IN THE FORECAST RELATES TO THE STRENGTH OF NORTHERLY WINDS FROM THURSDAY THROUGH THE END OF THE FORECAST PERIOD...SPECIFICALLY HOW FAR TO THE NORTH SMALL CRAFT ADVISORY LEVEL WINDS WILL EXTEND AND WHETHER WINDS IN THE OUTER WATERS SOUTH OF CAPE BLANCO WILL REACH GALE FORCE. THE 00Z GFS MODEL IS STRONGER THAN THE NAM WITH WINDS NORTH OF CAPE BLANCO WHILE MAINTAINING ITS NORMAL BIAS OF NOT BRINGING THE STRONG NORTHERLIES CLOSE ENOUGH TO THE COAST. A MODEL BLEND WAS UTILIZED. WINDS LOOK TO REMAIN GENERALLY BELOW SMALL CRAFT ADVISORY LEVELS WITHIN 5 NM OF THE COAST WHILE WINDS IN THE SOUTHERN OUTER WATERS ARE EXPECTED TO BE BELOW GALE FORCE ON THURSDAY BUT THEN A BIT STRONGER...LIKELY REACHING GALE FORCE FRIDAY AFTERNOON AND POSSIBLY DURING EACH AFTERNOON AND EVENING INTO EARLY NEXT WEEK. /DW && .MFR WATCHES/WARNINGS/ADVISORIES... OR... CA...NONE. PACIFIC COASTAL WATERS...NONE.
In the hours before
Local storm report, Jul 23, 7:57 AM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
757 AM PDT WED JUL 23 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM HEAVY RAIN 2 N PROVOLT 42.32N 123.23W
07/23/2014 M0.52 INCH JOSEPHINE OR TRAINED SPOTTER
.40 IN 15 MINUTE SPAN BETWEEN 5:30-5:45 PM.
HEAVY RAIN DURATION 24 HOURS. OBSERVER
LOCATION 6 MILES EAST OF MURPHY.
&&
NWS MEDFORD OR
IRIS SYSTEMThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:18 PM PDT | Special Weather Statement | MFR | 42 min | |
| Jul 22, 5:26 PM PDT | Severe Thunderstorm Warning | MFR | Douglas, Jackson, Klamath | 34 min |
| Jul 22, 5:55 PM PDT | Severe Thunderstorm Warning | MFR | Jackson, Josephine | 35 min |
| Jul 22, 6:33 PM PDT | Special Weather Statement | MFR | 57 min | |
| Jul 22, 10:22 PM PDT | Special Weather Statement | MFR | Lake | 38 min |
| Jul 23, 3:22 PM PDT | Gale Warning | MFR | 24 hr | |
| Jul 23, 3:22 PM PDT | Hazardous Seas Warning | MFR | 24 hr | |
| Jul 23, 3:22 PM PDT | Small Craft Advisory for Winds | MFR | 24 hr | |
| Jul 23, 3:22 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 24 hr |
Nearby
Red Flag Warnings in Oregon, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.